Oklahoma, 2008

Hail in Oklahoma, June 28, 2008

June 28, 2008 · NWS OUN · 2 events in 2 counties and zones

Thunderstorms developed over southern Oklahoma and northern Texas and moved south through the afternoon, mostly remaining below severe levels. However, some thunderstorms briefly became severe with hail near golfball size and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over southern Oklahoma and northern Texas and moved south through the afternoon, mostly remaining below severe levels. However, some thunderstorms briefly became severe with hail near golfball size and heavy rainfall. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 5:55 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 5:55 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT SAT JUN 28 2008

.UPDATE...
ISSUED A WIND ADVISORY FOR A RELATIVELY LARGE SCALE HEAT BURST
EVENT AFFECTING SEVERAL COUNTIES ACROSS WEST CENTRAL OKLAHOMA. THE
HEAT BURSTS WERE OCCURING WITH WEAKENING CONVECTION ASSOCIATED
WITH A MCV OVER WESTERN OKLAHOMA. WE EXPECTE THE WINDS TO DECREASE
A LITTLE LATER THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT SAT JUN 28 2008/

DISCUSSION...
THE SOUTHWARD PROGRESSION OF THE LOW-END MCS OVER SOUTHWEST OKLAHOMA
THIS MORNING HAS SLOWED WITH THE GUST FRONT NOW MOVING INTO NORTH
TEXAS...WELL SOUTH OF THE CONVECTION. IT NOW APPEARS LESS LIKELY
THAT THE RAIN ASSOCIATED WITH THIS SYSTEM WILL MAKE VERY MUCH
PROGRESS INTO NORTH TEXAS. MEANWHILE... A FEW SHOWERS AND T-STORMS
WERE ALSO BUBBLING UP ACROSS CENTRAL OKLAHOMA. THIS ACTIVITY IS
DEVELOPING SOUTH AND SOUTHWEST... APPARENTLY BEING AIDED BY THE
OUTFLOW BOUNDARY FROM THE WESTERN OKLAHOMA MCS. FARTHER TO THE
NORTH... SCATTERED ELEVATED THUNDERSTORMS IN WEST CENTRAL KANSAS
WERE BEHIND THE COLD FRONT. THIS ACTIVITY WILL LIKELY CONTINUE TO
MOVE SSE AND COULD REACH PARTS OF NORTHERN OKLAHOMA LATER THIS
MORNING.

EARLY THIS MORNING... THE COLD FRONT LIKELY EXTENDED ACROSS SOUTH
CENTRAL KANSAS INTO THE NORTHERN TEXAS PANHANDLE. THE FRONT IS
EXPECTED TO CONTINUE TO MOVE SOUTH TODAY... AND WILL LIKELY MOVE
INTO CENTRAL OKLAHOMA THIS AFTERNOON. THE NAM MOVES THE EFFECTIVE
FRONT THROUGH THE AREA MORE QUICKLY TODAY THAN DOES THE GFS...
POSSIBLY DUE TO THE DEVELOPMENT OF A COLD POOL AS THE NAM
DEVELOPS MORE PRECIPITATION THAN THE GFS. IN ADDITION TO THE
FRONT... WE MAY ALSO SEE THE REMNANTS OF OUTFLOW BOUNDARY OVER
NORTHEAST OKLAHOMA... GENERATED BY T-STORM ACTIVITY IN SOUTHEAST
KANSAS... AND POSSIBLY A SECOND BOUNDARY OVER WESTERN OR CENTRAL
OKLAHOMA INTO NORTH TEXAS. ADDITIONAL T-STORM DEVELOPMENT IS
EXPECTED TODAY NEAR THE FRONT AND ANY OUTFLOW BOUNDARIES THAT
MAINTAIN A SUFFICIENT IDENTITY.

THE INCREASING AMPLITUDE OF THE WESTERN U.S. RIDGE RESULTS IN A
MORE NORTHERLY FLOW ALOFT OVER THE PLAINS STATES. THIS IN TURN
HELPS TO BUILD THE SURFACE RIDGE SOUTH THROUGH THE REGION OVER THE
WEEKEND... PUSHING THE FRONT AND ASSOCIATED CONVECTION SOUTH OF
THE CWA EARLY SUNDAY. MEANWHILE... THE MODELS ARE CONSISTENT IN
SHOWING THE CHANGE TO A DRIER SYNOPTIC SCALE AIRMASS BEGINNING TO
SPREAD INTO NORTHERN OKLAHOMA TONIGHT. SOMEWHAT COOLER WEATHER IS
ALSO EXPECTED FOR A COUPLE DAYS.

IN THE LONGER TERM... WHILE THERE COULD BE A STORM OR TWO MAINLY
ACROSS NORTHERN OKLAHOMA AROUND MID WEEK... THE STRONGER SIGNAL
APPEARS TO BE THURSDAY NIGHT AS THE GFS INDICATES A FRONT MOVING
INTO NORTHERN OKLAHOMA. WE WILL CARRY LOW POPS INTO SATURDAY AS
THE FRONT LINGERS IN THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  67  89  63 /  50  50  10  10
HOBART OK         94  69  90  63 /  60  40  10   0
WICHITA FALLS TX  94  71  90  65 /  20  40  20  10
GAGE OK           90  59  85  58 /  30  30  10   0
PONCA CITY OK     89  61  86  59 /  50  30   0  10
DURANT OK         95  69  89  64 /  20  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 AM CDT THIS MORNING FOR OKZ014>017-021>024-
     027-034-035.

TX...NONE.
&&

22/32
Hazardous weather outlook, Jun 28, 10:55 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUN 28 2008

OKZ004>048-050>052-TXZ083>090-291300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTHEAST OF A LINE FROM CHEYENNE
TO FAIRVIEW TO MEDFORD...ALL THE WAY TO THE RED RIVER...AND ALSO
INCLUDES WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 1 AM.

IMPACTS...
LARGE HAIL MAINLY AROUND QUARTER SIZE...BUT LOCALLY UP TO GOLF BALL
SIZE...WIND GUSTS TO 65 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...ESPECIALLY IN
THE AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT...CURRENTLY EXTENDING FROM WEST CENTRAL INTO NORTH
CENTRAL OKLAHOMA...WILL CONTINUE TO PUSH SLOWLY SOUTHWARD THIS
AFTERNOON.   CLOUD COVER WILL LIKELY LIMIT THE AMOUNT OF HEATING
AHEAD OF THE FRONT THIS AFTERNOON...BUT LESS CLOUD COVER OVER
NORTH TEXAS AND SOUTHERN OKLAHOMA WILL ALLOW THE ATMOSPHERE TO
BECOME MODERATELY UNSTABLE.  WARM MID LEVEL TEMPERATURES MAY
PREVENT SURFACE BASED THUNDERSTORMS FROM DEVELOPING...BUT HIGHER
BASED SHOWERS AND THUNDERSTORMS WILL LIKELY FORM BEHIND THE
SURFACE FRONT.  ELEVATED INSTABILITY SHOULD BE SUFFICIENT FOR
SOME SEVERE STORMS BUT THE OVERALL DEEP LAYER SHEAR MAY
LIMIT ORGANIZED SEVERE STORMS.  AS THE FRONT PUSHES SOUTHWARD
THIS EVENING AND OVERNIGHT...THE OVERALL RISK FOR SEVERE
THUNDERSTORMS WILL GRADUALLY DECREASE ACROSS NORTHERN AND CENTRAL
OKLAHOMA WITH A CONTINUED CHANCE FOR LARGE HAIL AND DAMAGING WINDS
OVER THE SOUTHERN THIRD OF THE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS COULD LINGER SUNDAY MORNING NEAR AND SOUTH OF
THE RED RIVER...ENDING BY MIDDAY. SEVERE WEATHER IS NOT EXPECTED
SUNDAY. THEN...HIGH PRESSURE WILL SETTLE INTO THE PLAINS...DRIVING A
COLD FRONT TO THE GULF COAST. THIS WILL PROVIDE QUIET WEATHER FOR A
FEW DAYS...UNTIL THE NEXT FRONT INTRODUCES A CHANCE FOR
THUNDERSTORMS NEXT THURSDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM...SUNDAY.

SIX

In the hours before

Special weather statement, Jun 28, 12:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SAT JUN 28 2008

OKZ045-281915-
JEFFERSON OK-
155 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ADDINGTON AT 155 PM CDT...
MOVING SOUTHEAST AT 13 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
June 28, 1:05 PM CST to 1:11 PM CST
Where
Jefferson County, Waurika
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
34.170, -98.000

Hail from quarter to over golfball size was reported in and around Waurika.

Hail, Marshall

When
June 28, 6:59 PM CST
Where
Marshall County, Oakland
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -96.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120988, 120989.